Side Effect Watch: Femur Fractures in Fosamax Patients

Wall Street Journal Health Blog—June 4, 2008

A study in the current issue of the Journal of Orthopedic Trauma links Merck's osteoporosis drug Fosamax to a rare type of fracture in the femur. The small, observational study looked at 70 patients who experienced low-energy femur fractures, which occur when someone falls from a standing height or less. Twenty-five patients (36%) were taking Fosamax on average for four years or more.

The Fosamax patients' fractures had some distinct characteristics: Nineteen (76%) of the 25 patients had a simple fracture with a straight line across the bone and and a beak-like overhang on one side. Also, the patients' bones didn't look like typical osteoporotic bone; it looked strong.

Andrew Neviaser, lead author of the paper and a third-year surgical resident at Hospital for Special Surgery in N.Y. cautioned against patients or doctors hitting the panic button. "I don't think it's appropriate to cast Fosamax as a bad drug. It's a very, very good drug that literally saves peoples' lives by preventing hip fractures," he told the Health Blog. But the study may highlight the fact that some patients who take the drug are vulnerable to fractures. And doctors, he says, should be vigilant in keeping tabs on patients who take these meds.

Read the full story at the Wall Street Journal Health Blog.

^ Back to Top
Request an Appointment